Get access
Clinical & Experimental Allergy

Cefotiam-induced IgE-mediated occupational contact anaphylaxis of nurses; case reports, RAST analysis, and a review of the literature

Authors


Dr K. Tadokoro, Department of Research, The Japanese Red Cross Central Blood Center, 4-1-31, Hiro-o. Shibuya-ku, Tokyo, 150 Japan

Summary

Cefotiam (CTM) is one of the most popular cephem antibiotics in Japan. Recently we experienced two cases of nurses with CTM-induced contact anaphylaxis. When they were preparing drip infusions of antibiotics or working around other nurses doing so, they suddenly fell into shock with other symptoms such as flushing, urtiearia, abdominal distress, vomiting, dyspnoea and or loss of consciousness. The symptoms never occurred after they avoided exposure to CTM. Passive cutaneous or open patch tests were positive for CTM. Histamine release was induced by CTM from washed leucocytes. RAST analysis using CTM-human serum albumin-coupled dises showed high % RAST count, suggesting that these reactions were mediated by IgE antibodies. A RAST inhibition test suggested that the methyl-thiotetrazol side-chain was the main antigenic determinant. Both patients had hand dermatitis that had appeared preceding the episodes of anaphylaxis. Although the dermatitis had been resistant to treatments, it also disappeared after they avoided exposure to CTM, It seemed likely that it was also induced or exacerbated by CTM and facilitated the penetration of CTM to cause anaphylaxis. The literature is also reviewed.

Get access to the full text of this article

Ancillary